Kentucky, 2015Hail and Damaging Winds in Kentucky, April 3, 2015
April 3, 2015 · NWS PAH · 5 events in 4 counties and zones
A couple of complexes of thunderstorms affected western Kentucky during the early morning hours. The first complex was associated with a convective outflow boundary that moved southeast from southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of complexes of thunderstorms affected western Kentucky during the early morning hours. The first complex was associated with a convective outflow boundary that moved southeast from southern Illinois. Hailstones up to nickel-size and local street flooding were observed with these storms. Another complex of storms moved east from southeast Missouri into western Kentucky later in the morning. This complex was associated with the nose of a strong southwest low-level jet. A few damaging wind gusts were associated with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:04 AM CST, 5 minutes earlier.
Area forecast discussion, Apr 3, 2:04 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT FRI APR 3 2015
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 305 AM CDT FRI APR 3 2015
AT THE TIME OF THIS WRITING A QUASI-STATIONARY NE-SW ORIENTED
FRONTAL BOUNDARY LAY JUST TO THE NORTH AND WEST OF OUR CWA AND
WIDESPREAD SHOWERS AND THUNDERSTORMS WERE NOTED OVER THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA. A FEW OF THESE STORMS WERE
PRODUCING NEAR SEVERE TO SEVERE HAIL AND HEAVY RAINFALL.
LATER THIS MORNING A SURFACE LOW IS FORECAST TO DEVELOP ON THE
FRONTAL BOUNDARY TO OUR SOUTHWEST...THEN TRACK NORTHEAST ACROSS
OUR CWA PULLING A COLD FRONT ACROSS THE AREA FROM LATE THIS
MORNING THROUGH MID AFTERNOON. AS A RESULT...THE CONVECTION SHOULD
SAG SLOWLY SOUTHEAST ACROSS OUR CWA TODAY. FOR THE SAKE OF TIME
AND WITHOUT GOING INTO TOO MUCH DETAIL...A NUMBER OF SEVERE
PARAMETERS WILL COME TOGETHER OVER OUR CWA WITH THE APPROACH AND
PASSAGE OF THE SURFACE LOW AND ATTENDANT COLD FRONT. CONSEQUENTLY
TODAY THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR OUR ENTIRE CWA
AND AN ENHANCED RISK FOR SEVERE STORMS MAINLY ALONG AND SOUTHEAST
OF THE OHIO RIVER. PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THE SEVERE THREAT SHOULD DIMINISH FROM
WEST TO EAST STARTING LATE THIS MORNING AND ENDING AROUND MID
AFTERNOON OVER OUR SOUTHEAST COUNTIES.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL KEEP THE REGION DRY
WITH NEAR NORMAL TEMPERATURES FROM LATE THIS EVENING THROUGH
SUNDAY. PRECIPITATION CHANCES RETURN TO THE REGION SUNDAY NIGHT AS
MOIST SOUTHERLY FLOW AROUND THE BACK SIDE OF THE SURFACE HIGH
INTERACTS WITH WEAK IMPULSES ALOFT.
WITH HEAVY RAIN BEING REPORTED AND MINOR FLOODING ISSUES HERE AND
THERE...AND WITH MORE HEAVY RAIN EXPECTED THROUGH THE DAY...WILL
KEEP THE FLOOD WATCH INTACT.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 305 AM CDT FRI APR 3 2015
AN ACTIVE WEATHER PATTERN IS SHAPING UP NEXT WEEK. LONG RANGE MODEL
GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT ACTIVE QUASI-ZONAL WEST
SOUTHWEST FLOW WILL PERSIST THROUGH THE GREATER PART OF THE WEEK. AT
THE SURFACE...AN AREA OF LOW PRESSURE IS FORECAST TO SET UP OVER THE
CENTRAL PLAINS. A SERIES OF MID LEVEL PERTURBATIONS WILL ACT UPON A
WARM MOIST SOUTHERLY FLOW OF AIR IN ADVANCE OF THE LOW TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF
THE PERIOD. FINER DETAILS ARE LESS CERTAIN AT THIS POINT GIVEN MODEL
VARIATIONS IN TIMING AND PLACEMENT OF SYNOPTIC FEATURES.
BY LATE WEEK...THE LOW WILL MOVE EAST FROM THE CENTRAL PLAINS AND
DRAG A COLD FRONT ACROSS THE FORECAST AREA. THIS WILL EVENTUALLY
SWEEP ALL THE ACTIVITY EAST OF THE AREA...BUT IT MAY NOT BE UNTIL
THE WEEKEND UNTIL DRY WEATHER RETURNS. TEMPERATURES THROUGH THE
PERIOD WILL BE UNSEASONABLY WARM. HIGHS WILL GENERALLY RANGE THROUGH
THE 70S...WITH LOWS IN THE UPPER 50S TO LOWER 60S.
&&
.AVIATION...
ISSUED AT 1203 AM CDT FRI APR 3 2015
CONVECTION IS BLOSSOMING OVER MOST OF THE REGION. STILL LOOKING
FOR 3 TO 4 HOURS OF SHRA/TSRA TO BEGIN THE FORECAST PERIOD...AND
THEN A PERIOD OF IFR CEILINGS THROUGH THE MORNING...AS A SURFACE
LOW MOVES NORTHEAST THROUGH THE REGION. ONCE THE LOW PASSES
BY...THE COLD FRONT WILL SURGE THROUGH THE REGION...AND WE WILL
SEE A FINAL QUICK-HITTING ROUND OF CONVECTION MIDDAY THROUGH MID-
AFTERNOON. SUSTAINED NORTHWEST WINDS AROUND 20KTS WITH GUSTS 30KTS
ARE LIKELY BEHIND THE FRONT LATE AFTERNOON INTO EARLY EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH THIS EVENING FOR ILZ075>078-080>094.
MO...FLOOD WATCH THROUGH THIS EVENING FOR MOZ076-086-087-100-107>112-
114.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ081-082-085>088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ001>022.
&&
SHORT TERM...JP
LONG TERM...RJP
AVIATION...DSHazardous weather outlook, Apr 2, 9:50 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT THU APR 2 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT. A FEW MAY
BECOME SEVERE. PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY. REFER TO THE WATCH FOR DETAILS.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN
OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. REFER TO THE FLOOD
WATCH FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PERIOD OR TWO OF THUNDERSTORMS ARE FORECAST FRIDAY. A FEW
STORMS MAY BECOME SEVERE FROM LATE FRIDAY MORNING INTO THE
AFTERNOON... ESPECIALLY ACROSS WESTERN KENTUCKY. THE SEVERE
POTENTIAL OVER SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS IS
MORE UNCERTAIN AND HIGHLY CONTINGENT ON IMPACTS FROM MORNING
ACTIVITY. WHERE SEVERE STORMS OCCUR...PRIMARY CONCERNS ARE
DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE.
LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THUNDERSTORMS ON A MORE
INTERMITTENT BASIS THROUGH FRIDAY. A FLOOD WATCH IS IN EFFECT
THROUGH 7 PM FRIDAY EVENING. SEE THE FLOOD WATCH FOR ADDITIONAL
INFORMATION.
THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...THEN AGAIN FROM
LATE FRIDAY MORNING INTO THE AFTERNOON.
In the hours before
Local storm report, Apr 3, 1:52 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
04/03/2015 JACKSON IL TRAINED SPOTTER
CORNER OF WALL AND WALNUT STREET IS UNDER WATER.
&&
SMITTYLocal storm report, Apr 3, 1:56 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
04/03/2015 JACKSON IL BROADCAST MEDIA
EASTBOUND ROUTE 13 IS CLOSED NEAR WALGREENS DUE TO
FLOODING.
&&
SMITTYLocal storm report, Apr 3, 1:57 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM BLIZZARD 4 S HARRISBURG 37.68N 88.55W
04/03/2015 SALINE IL LAW ENFORCEMENT
WATER OVER ILLINOIS 145 SOUTH OF TOWN.
&&
SMITTYLocal storm report, Apr 3, 1:58 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM FLASH FLOOD 4 S HARRISBURG 37.68N 88.55W
04/03/2015 SALINE IL LAW ENFORCEMENT
WATER OVER ILLINOIS 145 SOUTH OF TOWN.
&&
SMITTYLocal storm report, Apr 3, 2:00 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM FLASH FLOOD RALEIGH 37.83N 88.53W
04/03/2015 SALINE IL LAW ENFORCEMENT
WATER OVER ROAD ALONG ILLINOIS ROUTE 34 NORTH
&&
SMITTYLocal storm report, Apr 3, 2:09 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT FRI APR 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM HAIL 5 SW STURGIS 37.49N 88.05W
04/03/2015 M0.88 INCH CRITTENDEN KY TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED.
&&
SMITTYEvent by event
3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Hail, Crittenden
- When
- April 3, 2:09 AM CST
- Where
- Crittenden County, 1.76 mi NE of Weston
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -88.050
Nickel-size hail fell near the Union County line, about five miles southwest of Sturgis.
Heavy Rain, Daviess
- When
- April 3, 3:00 AM CST to 4:30 AM CST
- Where
- Daviess County, Owensboro
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.120
The storm-total rainfall at the Owensboro airport was 1.68 inches. Streets were flooded in the city of Owensboro.
Thunderstorm Wind, Ballard
- When
- April 3, 7:20 AM CST
- Where
- Ballard County, 1.77 mi SW of Blandville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 36.930, -88.970
A couple of trees were blown down in the county. One of the trees was 18 inches in diameter ten miles south of La Center.
Thunderstorm Wind, Marshall
- When
- April 3, 8:06 AM CST to 8:07 AM CST
- Where
- Marshall County, 1 mi SE of Calvert City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.020, -88.337
Fewer than a dozen trees or tree limbs were blown down, including three large trees. There was damage to the roof and gutters of two homes. A number of homes lost shingles.
Thunderstorm Wind, Marshall
- When
- April 3, 8:07 AM CST to 8:08 AM CST
- Where
- Marshall County, Gilbertsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $18,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.020, -88.280
At least three mobile homes sustained roof or siding damage. Several trees or tree limbs were down. A small storage shed was destroyed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 20152 deaths · 1 injured · $40,000 · 50 kt wind · 42 events
- Flash Flooding and Flooding in West Virginia, April 3 to 4, 20151 death · $1.4 million · 9 events
- Tornadoes and Hail in Alabama, April 3, 20151 death · EF1 · 11 events
- Flash Flood in Missouri, April 3, 20151 death · $20,000 · 1 event
- Tornado and Hail in Tennessee, April 3, 2015$523,000 · EF0 · 44 events
- Hail and Damaging Winds in Tennessee, April 3, 2015$48,000 · 1 in hail · 12 events
- Flooding and Heavy Rain in Kentucky, April 3, 2015$26,000 · 22 events
- Tornado in Georgia, April 3, 2015$5,000 · EF1 · 1 event
- Damaging Winds in Alabama, April 3, 201560 kt wind · 5 events
- Hail and Heavy Rain in Illinois, April 3, 20151 in hail · 4 events
- Frost and Freeze in Colorado, April 3, 20153 events
- Frost and Freeze in Oregon, April 3, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566981, 568489, 566982, 566983, 567102.